W. L. GORE & ASSOCIATES, INC. GORE® BIO-A® HERNIA PLUG WITH GORE® INFINIT MESH; MESH, SURGICAL, POLYMERIC
Back to Search Results |
| Model Number |
HP01 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
No Code Available (3191); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
12/14/2017
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
"mesh broke apart and attached to the stomach wall and intestines".Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: (b)(6) 2013: (b)(6) medical center, (b)(6).The patient is a (b)(6)-year-old male with a gigantic right inguinal hernia.The patient has an incarcerated bowel in his scrotum making it too big.The patient has had the inguinal hernia for some time and is asymptomatic and would like to have it repaired.Risks and benefits of surgery were discussed in detail.Consent was signed in the chart.Risks include infection, bleeding, damage to vascular vessels, damage to intestine, reoperation, unappealing scar, chronic pain.Implant procedure: ¿inguinal hernia repair with mesh.Also, hydrocele repair which entailed removing the fluid from the sac.It was large hernia.¿ implant date: (b)(6) 2013 (hospitalization unknown).Surgeon: dr.(b)(6).Preoperative diagnosis: right inguinal hernia, recurrent.Postoperative diagnosis: anesthesia: general endotracheal.Anestheiologist: dr.(b)(6).Blood loss: minimal.Specimen collected: no.Tissues to pathology: no.Cultures: no.Drains: no.Wound classification: clean.Complications: no.The patient was taken to the operative suite by gurney and was placed supine on the operative stable [sic].After general endotracheal anesthesia was administered with no complications, the patient was prepped and draped in the usual standard surgical fashion.Attention was then turned to the right inguinal region, where a small incision was made using a 15 blade scalpel at the midline of the inguinal ligament, approximately 3 cm in length using the 15 blade scalpel.I then used bovie electrocautery dissection carried out through the subcutaneous tissue, as well as blunt and sharp dissection.The aponeurosis of the external oblique was then visualized.It was then entered sharply, and opening the external ring, i then isolated the cord structures with a penrose drain, identified an indirect inguinal hernia, when was removed off the cord structures and placed back in the intraabdominal cavity.¿i then used gore bio-a hernia plug, and it was placed in the defect and secured with nurolon sutures.I then used ultrapro mesh in a keyhole fashion, secured the floor.Care was taken to make it too tight around the cord structures.Once again, i used 0 nurolon sutures.I then placed the cord structures back in their normal anatomical position.Hemostatis was maintained and verified.I copiously irrigated the cound with antibacterial solution, and then also prior to placing the mesh, they were soaked in the antibacterial solution.I then closed the aponeurosis of the external oblique with a 0 vicryl suture, closed the remainder of the wound with 3-0 vicryl pop-offs in an interrupted fashion and 4-0 monocyl in a running fashion and then dermabond was applied.¿ the patient tolerated the procedure well, was extubated, sent to the recovery room in stable condition.Lap, sponge and instrument counts were all correct at the end of the case.The patient is morbidly obese and had very thin tissue, very thin muscle, everything very thin.The patient is high risk for recurrence due to the large defect ¿four gore hernia plugs had to be used in the defect as well as 2 for meshes.¿ the patient tolerated procedure well.The incarcerated bowel and omentum was reduced back into the intraabdominal cavity and the repair was made once again.The records confirm that 4 gore® bio-a® hernia plug hp01/10994194, expires 2015-10 were used in the procedure.The records confirm that the mesh product was ultrapro by ethicon.Explant preoperative complaints: n/a.Explant procedure: n/a.Explant date: date n/a.It should be noted that the gore® bio-a® hernia plug instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.".
Event or Problem Description
It was reported to gore that the patient underwent open inguinal hernia repair on (b)(6) 2013 whereby a gore® bio-a® hernia plug was implanted.The complaint alleges that on (b)(6) 2017, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: pain, mesh broke apart and attached to the stomach wall and intestines, mesh removal.Additional event specific information was not provided.
Additional Manufacturer Narrative
7: added medical history.Conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: ¿ (b)(6) 2013, (b)(6).M.D.The patient is a 46-year-old male with a gigantic right inguinal hernia.The patient has an incarcerated bowel in his scrotum making it too big.The patient has had the inguinal hernia for some time and is asymptomatic and would like to have it repaired.Risks and benefits of surgery were discussed in detail.Consent was signed in the chart.Risks include infection, bleeding, damage to vascular vessels, damage to intestine, reoperation, unappealing scar, chronic pain.Implant procedure: ¿inguinal hernia repair with mesh.Also, hydrocele repair which entailed removing the fluid from the sac.It was large hernia¿.Implant date: (b)(6) 2013, (hospitalization unknown); surgeon: dr.(b)(6); preoperative diagnosis: right inguinal hernia, recurrent; postoperative diagnosis: anesthesia: general endotracheal; anesthesiologist: dr.(b)(6).Blood loss: minimal, specimen collected: no.Tissues to pathology: no.Cultures: no.Drains: no.Wound classification: clean.Complications: no.¿ the patient was taken to the operative suite by gurney and was placed supine on the operative stable [sic].After general endotracheal anesthesia was administered with no complications, the patient was prepped and draped in the usual standard surgical fashion.Attention was then turned to the right inguinal region, where a small incision was made using a 15 blade scalpel at the midline of the inguinal ligament, approximately 3 cm in length using the 15 blade scalpel.I then used bovie electrocautery dissection carried out through the subcutaneous tissue, as well as blunt and sharp dissection.The aponeurosis of the external oblique was then visualized.It was then entered sharply, and opening the external ring.I then isolated the cord structures with a penrose drain, identified an indirect inguinal hernia.When was removed off the cord structures and placed back in the intraabdominal cavity.¿i then used gore bio-a hernia plug.And it was placed in the defect and secured with nurolon sutures.I then used ultrapro mesh in a keyhole fashion, secured the floor.Care was taken to make it too tight around the cord structures.Once again, i used 0 nurolon sutures.I then placed the cord structures back in their normal anatomical position.Hemostatis was maintained and verified.I copiously irrigated the cound with antibacterial solution.And then also prior to placing the mesh, they were soaked in the antibacterial solution.I then closed the aponeurosis of the external oblique with a 0 vicryl suture, closed the remainder of the wound with 3-0 vicryl pop-offs in an interrupted fashion.And 4-0 monocyl in a running fashion and then dermabond was applied¿.The patient tolerated the procedure well, was extubated, sent to the recovery room in stable condition.Lap, sponge and instrument counts were all correct at the end of the case.¿ the patient is morbidly obese.And had very thin tissue, very thin muscle, everything very thin.The patient is high risk for recurrence, due to the large defect ¿four gore hernia plugs had to be used in the defect as well as 2 for meshes¿.The patient tolerated procedure well.The incarcerated bowel and omentum was reduced back into the intra abdominal cavity and the repair was made once again.¿ the records confirm that 4 gore® bio-a® hernia plug hp01/10994194, expires 2015-10 were used in the procedure.¿ the records confirm, that the mesh product was ultrapro by ethicon.Explant preoperative complaints: n/a; explant procedure: n/a; explant date: date n/a.A potential relationship, if any, between the alleged injuries or complications.And the gore device has not been established at this time based on available information. it should be noted, that the gore® bio-a® hernia plug instructions for use addresses the following adverse reactions among others.¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence".W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Explant procedure: right inguinal herniorrhaphy.[mesh explanted not identified.] explant date: (b)(6), 2017 (hospitalization [ni]) ¿ (b)(6) 2017: mountainview regional medical center.Leonard a.Metildi, md.Operative report.Preoperative diagnosis: recurrent right inguinal hernia.Postoperative diagnosis: recurrent right inguinal hernia.Operation: ¿under general endotracheal anesthesia, the patient was prepped and draped in a standard fashion, and an incision was made in a previous transverse incision just superior to the pubic tubercle.The incision was carried down to the underlying hernia sac which was then dissected free of the superficial subcutaneous tissue using the metzenbaum¿s and electrocautery.Then, a tedious dissection ensued with a very large hernia sac being dissected free from the cord structures and the underlying fascia.It appeared to be a very large recurrent indirect hernia.During the dissection, the sac was entered and a good portion of it was excised, and the sac was closed with a running 0 chromic suture.The previously placed mesh was then carefully dissected free from the cord structures and poupart¿s ligament using metzenbaum¿s and was removed.A thin transversalis fascia was then opened with metzenbaum scissors and then divided with electrocautery exposing cooper¿s ligament.After gloves were changed, a piece of surgimesh having soaked in gentamicin/saline was sutured to cooper¿s ligament inferiorly with interrupted 0 ethibond sutures.The mesh was split laterally and the inferior limb brought posterior to the cord structures and the mesh was sutured around the cord with interrupted 0 ethibond sutures.The lateral aspect of the inferior limb was sutured to poupart¿s ligament with interrupted 0 ethibond sutures.Then, the superior limb was sutured to the posterior abdominal wall with interrupted 0 ethibond sutures.The wound was irrigated with the antibiotic solution.Then a bassini repair was carried out over the mesh with interrupted 0 ethibond sutures.The wound was again irrigated with the antibiotic solution, then the external oblique aponeurosis was reapproximated with a running 0 chromic suture.The subcu was closed with a running 0 chromic suture.The skin was closed with staples, and a prevena dressing applied.The patient tolerated the procedure well, left the operating room in stable condition.¿ estimated blood loss: 100 cc.Replacement: replacement 2 l crystalloid.Complications: none.Drains: none.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information. it should be noted that the gore® bio-a® hernia plug instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® bio-a® hernia plug instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged it should be noted that the gore® bio-a® hernia plug instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® bio-a® hernia plug instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated investigation conclusions: d17: appropriate code/term not available for ¿false claim¿.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation we confirmed the device was not a gore device.No further investigation is required at this time.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as false claim.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® bio-a® hernia plug instructions for use states, ¿as packaged, the gore® bio-a® hernia plug is a tailorable, bioabsorbable material intended to be a temporary bridge of defects until the bioabsorbable nature of the device allows the body to fill the defect with native tissue.The device is comprised of a disk attached to multiple tubes.The implanted gore® bio-a® hernia plug is a porous fibrous structure composed solely of synthetic bioabsorbable poly (glycolide: trimethylene carbonate) copolymer.Degraded via a combination of hydrolytic and enzymatic pathways, the copolymer has been found to be both biocompatible and nonantigenic.In vivo studies with this copolymer indicate the bioabsorption process should be complete by six to seven months.¿ therefore, this gore device would not be expected to contribute to pain, recurrent hernia and explant, beyond this timeframe.The gore® bio-a® hernia plug instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions may include, but are not limited to, infection, inflammation, adhesions and seroma formation.¿ medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without bio-a.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, migration, contraction, pain, paresthesia, perforation, revision / re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.Based upon the information received, the device was not available for evaluation.Review of the manufacturing records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.